Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 24, 2004, 8:29 PM EDT for Suffolk County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2004, 8:29 PM EDT (00:29 UTC)
- Expired
- May 24, 2004, 9:00 PM EDT
- In force
- 31 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
364 WUUS51 KOKX 250029 SVROKX NYC103-250100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 829 PM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 900 PM EDT * AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CAPTREE STATE PARK...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAYVILLE AND SUNRISE HIGHWAY AROUND 835 PM PATCHOGUE AND DAVIS PARK AROUND 840 PM 6 MILES SOUTH OF YAPHANK AND 6 MILES SOUTH OF MEDFORD AROUND 845 PM MASTIC BEACH AND CARMANS RIVER AROUND 850 PM MORICHES INLET AND CENTER MORICHES AROUND 855 PM WESTHAMPTON AROUND 900 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE BAY SHORE...BROOKHAVEN NATIONAL LABORATORY...FIRE ISLAND PINES...HOLBROOK AND MASTIC. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR SOUTHERN CONNECTICUT. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4077 7332 4059 7326 4070 7254 4092 7261
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:10 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 24, 4:10 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 410 PM EDT MON MAY 24 2004 .SHORT TERM...NOW THROUGH WED NIGHT RUNNING LATE IN ANTICIPATION OF NEW SEVERE TSTM WATCH JUST RE-ISSUED THROUGH 01Z FOR THE LOWER HUDSON VALLEY AND MOST OF NORTHEAST NJ. BACK DOOR FRONT HOLDING IN PLACE FROM WESTERN ORANGE COUNTY SE TO JUST WEST OF MIDTOWN MANHATTAN AT 19Z (72 AT NYC WHILE 82 AT TEB). WEST OF THIS BOUNDARY...PLENTY OF INSTABILITY WHICH BROKEN LINE OF STORMS DEVELOPING OVER EAST CENTRAL PA WILL BE ABLE TO TAP INTO THROUGH EARLY THIS EVENING. OTHERWISE CHANCE POPS TONIGHT FOR THE REST OF THE AREA TO UNTIL COLD FRONT BACK OVER WESTERN NEW YORK STATE AND WESTERN PA MAKES IT THROUGH AFTER MIDNIGHT. ETA SHOWING MOISTURE MOVING IN BENEATH LOW-LEVEL INVERSION ON NE FLOW INTO FAR EASTERN SECTIONS AFTER FRONT PASSES THROUGH LATE TONIGHT...SO LOW CLOUDS AND PATCHY FOG WILL HANG ON INTO TUESDAY MORNING ACROSS SE CT AND THE TWIN FORKS OF LONG ISLAND. OTHERWISE QUIET WX ON TUE...WITH NW-W FLOW...FAIR WX CU AND COOLER TEMPS. ANOTHER SHORT WAVE/WEAK FRONTAL BOUNDARY APPROACHES TUE NIGHT INTO WED...MOSTLY FOLLOWED ETA SOLUTION WITH GFS APPARENTLY SUFFERING FROM CONVECTIVE FEEDBACK. IN ANY CASE A LOWER CONFIDENCE FORECAST FOR THIS TIME FRAME. && .LONG TERM...FINE WX IN STORE FOR THU INTO FRI MORNING...THEN SHORTWAVE MOVING SE FROM THE GREAT LAKES BRINGS ANOTHER CHANCE OF AFTERNOON/EVENING CONVECTION ON FRIDAY. CANADIAN HIGH PRESSURE BUILDS IN BRIEFLY FOR SATURDAY...THEN WARM FRONT APPROACHES WITH NEXT CHANCE OF SHOWERS LATE SATURDAY NIGHT INTO SUNDAY. && .HYDROLOGY...PRECIP H20 RUNNING BETWEEN 1 AND 1.25 INCHES. ANY TSTMS THIS AFTERNOON COULD DROP ABOUT THAT MUCH IN AN HOUR...BUT FAST STORM MOTION AROUND 35 KT SHOULD PREVENT ANY FLOODING PROBLEMS. && .AVIATION...A FEW FORECAST CHALLENGES THIS PERIOD. FIRST... CONDITIONS WILL CONTINUE TO REMAIN FAVORABLE FOR CONVECTION INTO THIS EVENING. STILL THE CHANCE FOR STRONG...POSSIBLY SEVERE THUNDERSTORMS OVER THE WESTERN EDGE OF THE FORECAST AREA. RIGHT NOW...IT APPEARS THAT THIS WOULD ONLY COVER KSWF. FOR THE CITY TERMINALS...BEST CHANCE WILL LIKELY BE RIGHT BEFORE SUNSET...WITH A FEW CELLS MOVING INTO EASTERN PENNSYLVANIA. SECOND...THE WINDS HAVE YET TO SHIFT AROUND TO THE SOUTHWEST...AND WITH THE DIFFERENTIAL HEATING BETWEEN INLAND NEW JERSEY...AND NYC...ISLAND AND THE LOCAL WATERS...MESOSCALE EFFECTS WILL PROBABLY SUPPORT AN EASTERLY COMPONENT TO THE WINDS FOR ALL TERMINALS EXCEPT KSWF UNTIL THE THERMAL GRADIENT SUBSIDES THIS EVENING. FINALLY...LOW CLOUDS IN THE FORM OF STRATUS AROUND 1000 FT HAS YET TO BURN OFF ACROSS MUCH OF EASTERN LONG ISLAND AND SOUTHERN CONNECTICUT. GIVEN THE EXPECTATION THAT THE WINDS WILL NOT TURN SOUTHWEST...WILL START TO MOVE TOWARD KEEPING THE STRATUS INTACT ACROSS THESE AREAS THROUGH THIS EVENING AND OVERNIGHT. VSBYS WITH FOG HAVE GENERALLY IMPROVED TO HIGH END MVFR OR VFR...BUT EXPECT THAT TO CREEP BACK DOWN TONIGHT. && .MARINE...WILL DROP THE SMALL CRAFT ADVISORY FOR FAR EASTERN COASTAL ZONE AS SEAS HAVE ACTUALLY COME DOWN A TAD THIS AREA. ALTHOUGH WE MAY SEE A BRIEF 5 FOOT REPORT OVERNIGHT...DO NOT BELIEVE THIS WARRANTS THE ADVISORY. NEXT GOOD CHANCE FOR AN ADVISORY APPEARS WEDNESDAY AFTERNOON. NO PROBLEMS FORESEEN WITH REGARD TO THE WINDS NEXT SEVERAL DAYS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NJZ002>005-011. NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NYZ067>071. MARINE...NONE. && GOODMAN/JK/PW
Hazardous weather outlook, May 24, 5:21 AM EDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 521 AM EDT MON MAY 24 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-251030- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 521 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO. THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF MORICHES INLET TO MONTAUK POINT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT PUSHES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, May 24, 7:28 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 728 PM EDT MON MAY 24 2004 NYZ075>078-080-250015- NORTHEASTERN KINGS-CENTRAL NASSAU-QUEENS-SOUTHWESTERN SUFFOLK- 728 PM EDT MON MAY 24 2004 AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER JAMAICA...MOVING EAST AT 40 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...ELMONT...FRANKLIN SQUARE...FLORAL PARK...WEST HEMPSTEAD AROUND 735 PM...GARDEN CITY AROUND 740 PM... HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. SILVA
Local storm report, May 24, 7:36 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
736 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL MERRICK 40.65N 73.55W
05/24/2004 0.88 INCH NASSAU NY TRAINED SPOTTER
0702 PM HAIL NESCONSET 40.85N 73.15W
05/24/2004 1.00 INCH SUFFOLK NY NWS EMPLOYEE
0725 PM HAIL RIDGE 40.91N 72.88W
05/24/2004 0.75 INCH SUFFOLK NY TRAINED SPOTTER
0728 PM HAIL WADING RIVER 40.95N 72.82W
05/24/2004 0.75 INCH SUFFOLK NY NWS EMPLOYEE
&&Special weather statement, May 24, 7:45 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 745 PM EDT MON MAY 24 2004 NYZ079-250030- NORTHEASTERN SUFFOLK- 745 PM EDT MON MAY 24 2004 AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER LAUREL...MOVING EAST AT 35 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... CUTCHOGUE AROUND 750 PM... PECONIC...SOUTHOLD AROUND 755 PM... SHELTER ISLAND...GREENPORT AROUND 800 PM... HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN AND STRONG...GUSTY WINDS CAN BE EXPECTED WITH THESE STORMS. SILVA
Local storm report, May 24, 8:07 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
807 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL HAUPPAUGE 40.82N 73.21W
05/24/2004 2.00 INCH SUFFOLK NY TRAINED SPOTTER
0645 PM HAIL EAST ISLIP 40.73N 73.19W
05/24/2004 0.75 INCH SUFFOLK NY TRAINED SPOTTER
0745 PM HAIL EAST MEADOW 40.72N 73.56W
05/24/2004 0.75 INCH NASSAU NY TRAINED SPOTTER
&&Local storm report, May 24, 8:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
816 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL WESTON 41.19N 73.35W
05/24/2004 0.75 INCH FAIRFIELD CT TRAINED SPOTTER
0710 PM HAIL WESTPORT 41.12N 73.35W
05/24/2004 0.25 INCH FAIRFIELD CT AMATEUR RADIO
&&Special weather statement, May 24, 8:18 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 818 PM EDT MON MAY 24 2004 NYZ078>081-250100- SUFFOLK- 818 PM EDT MON MAY 24 2004 AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER FARMINGVILLE...MOVING EAST AT 30 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORMS SHOULD BE IN THE VICINITY OF...YAPHANK...MIDDLE ISLAND...NORTH BELLPORT...BROOKHAVEN AROUND 825 PM...BROOKHAVEN NATIONAL LABORATORY AROUND 830 PM... SMALL HAIL...DANGEROUS LIGHTNING...HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED WITH THESE STORMS. SILVA
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:59 PM EDT | Special Marine Warning | OKX | 61 min | |
| May 24, 9:05 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 25 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.